Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online
Ask a Dentist   »  

Have acute bronchitis. Took advair. Noticed swollen tongue, white spot on lingual frenulum. Remedy?

User rating for this question
Answered by
Practicing since : 2008
Answered : 787 Questions
I'm not sure what will help the most, so I will first say that the cap that I have on my top right canine from a root canal has been chipping for several years, and finally has gotten to the point where it has exposed the side of the tooth. While irritating and somewhat painful, I have been tolerating it.

Then, within the last 2-3 weeks, I developed a cough which in the last 5 days has turned into acute bronchitis. I am used to getting bronchitis (it becoming a yearly tradition since I came down with pneumonia four years ago), and I was using Advair to try and control it as I had in December. What drove me to the ER on the 26th was that the bottom of my tongue (the lingual frenulum I believe) was swollen. The ER doctors looked at it and then proceeded to prescribe a Z-pack and Proair inhaler which I have dutifully switched to.

I tried a different website, and they have not gotten back in touch with me. A recent development is that the swelling seems to have almost collapsed upon itself a bit, forming what almost seems to be whitish scabs along the frenulum (sorry if the picture doesn't help, bathroom lighting and cell phones are not a match in heaven). I am currently religiously taking my medications, but I've also added salt water gargles in hopes of drawing the infections out as much as possible. Are the white scabs a sign that this is working, or is it a serious turn for the worst? I don't have a comprehensive healthcare plan and I cannot afford going to a doctor if I can otherwise help it. Thank you for your time, if you need more information, I will gladly provide it.
Posted Tue, 26 Mar 2013 in Dental Health
Answered by Dr. Farah Hussain 1 hour later

Thanks for writing your query ,

I have read your medical history and had gone through the image you have uploaded.

I would like to add few things to your knowledge which will help you understand the cause of the problem you are suffering.

First thing as you have mentioned your are suffering from acute bronchitis, which is inflammation of the air spaces or alveoli of the lungs .

Common symptoms seen in bronchitis are productive cough , fever ,sore throat and difficulty in breathing, mouth breathing which leads to recurrent oral ulceration as in your case, white patch seen on lingual frenulum.

Advair is the used in the treatment of asthma and COPD (chronic obstructive pulmonary disorder). This drug has many side effects , you have not mentioned the dosage of Advair you are taking. smallest dosage available is 100 microgram FLUTICASONE.

The white patch can be a side effect of this medication .

PROAIR is Albuterol sulphate and it has a disadvantage of allergic reactions like swelling in tongue ,lips and oral ulcerations.

Use of these medications may also lead to development of fungal infection called ORAL CANDIDIASIS, which appears as white ulcerated patch.

Oral candidiasis needs antifungal treatment ,but meantime we will not consider this.

So above all are possible causes of the ulcerated area you have developed on the lingual freenum.

I would suggest a short symptomatic treatment for you .

You can apply antiseptic, anesthetic oral ointment like dentogel or mucogel topically over the affected area.

Start with multivitamin tablets and vitamin C lozenges for 7 to 10 days.

Continue mouth rinsing with lukewarm saline water or chlorhexidine mouth rinse which prevents super infection and helps in healing.

Avoid hot and spicy food and carbonated drinks .
Drink lot of water and keep yourself hydrated.

Ok, hypothyroidism is hormonal insufficiency disorder and you should not neglect it. do write to me the symptoms you can see so that I can guide you.

Add more information about the crown coverage in the upper canine and the associated symptoms.

I hope this was satisfactory ,
For any more queries or assistance do write and get back to me.

Take care,
Dr.Farah Hussain .
Above answer was peer-reviewed by
Follow-up: Have acute bronchitis. Took advair. Noticed swollen tongue, white spot on lingual frenulum. Remedy? 2 days later
I've followed your suggested regimen for the last couple of days and am happy to report that while the underside of my tongue is still a bit sore and pocketed, it seems to be healing and has returned to a normal pinkish coloring. :) Thank you so much. I am also feeling much better, though now my right ear is a bit clogged - but not painful unless I blow my nose too hard and it pops.

As far as hypothyroidism goes, I know that when I was on medication, it was a low dose - but I also know that these things need regular checking to make sure that the dosage stays correct. Typically I just notice that I am very sluggish, have a hard time waking up and maintaining a healthy weight regardless of how healthy I am eating and how active I am. I don't suspect that my levels have changed too much, but I do hope to get in soon to a doctor.

For the crown, it was the result of a root canal during junior or XXXXXXX year of highschool (2003/2004. I am, unfortunately, in the habit of grinding my teeth in my sleep and I believe it broke off during one such session. They put a white compound over the tooth after drilling it to cover it and attempted to form somewhat of a point. This worked well for the first year or so, but it has since started chipping typically while eating food or chewing gum. Recently it has exposed an entire side, which looks pretty dead & brown, and the tooth ache that first signaled the problem with the root dying has returned in the same approximate area. I was thinking of getting the entire tooth pulled and having an implant put in its place, but I don't know if that would resolve the issue entirely or what the costs would be.
Answered by Dr. Farah Hussain 41 hours later

Thanks for writing back.

That’s good to hear that you are seeing the condition getting better. Do continue the same treatment as I suggested in my previous post. The clogged feeling in the ears could be due to mild oedema in the Eustachian tubes. This will subside on its own leading to no complications.

Yes, you are right in saying Thyroid hormone levels are to be monitored regularly and the dose of the supplement hormone to be titrated accordingly. If the variation is too low, then there can be chances where you may be brought off the medication completely.

An implant procedure is still under development. The procedure has not shown satisfactory results in many. Hence, I advice you to consult a Prosthodontic specialist who can plan on placing a new cap on the tooth and renovate it. No other remedy would provide the solution.

Hope I answered your query.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor